People’s Pharmacy: COVID recall banished warts | Syndicated columnists

0

Q. When I searched the internet to see if COVID vaccines by chance made warts go away, I found your article. I had a wart on the base of my left index finger for 15 or 20 years. I received the Pfizer vaccine in February and March 2021 and the booster in October. I just noticed, in January 2022, that the wart is completely gone. Could the COVID vaccine be responsible?

A. We have heard from many readers that they too had warts gone after COVID vaccination. Your question prompted us to search the medical literature for similar reports.

We found two cases (Transplant infectious diseaseAugust 2021; Journal of the European Academy of Dermatology and VenereologyOctober 26, 2021).

A patient had a “15-year history of treatment-resistant warts that regressed during treatment for COVID-19 (coronavirus disease 2019)”. The other was a young woman who had had warts on her thumb for two years. They disappeared after she was vaccinated.

Dermatologists have experimented with injecting other types of vaccines (measles-mumps-rubella, known as MMR) directly into hard-to-treat warts (Journal of Cosmetic Dermatology, January 8, 2022). The success rate was significant. This suggests that vaccines can stimulate an immune response against the viruses that cause warts.

Q. For years I took metoprolol with lisinopril, amlodipine and losartan for high blood pressure. I have occasional bouts of anxiety in which my heart races. What really upset me, however, is that I am losing my hair at an alarming rate.

I see it could be a consequence of beta-blockers like metoprolol. I want to stop this drug, but I read that you cannot stop such drugs suddenly.

I also developed a dry cough that wakes me up in the middle of the night. Is it also related to metoprolol?

A. Four blood pressure medications may be excessive. In particular, we are concerned about the combination of an ACE inhibitor (lisinopril) with an ARB (losartan). This combination may increase the risk of complications, including kidney problems, excessive potassium levels and blood pressure variability (Internal Medicine ArchivesOctober 8, 2007).

Hair loss can be a side effect of a beta-blocker like metoprolol. This medication is not likely to cause a cough, but this is a common side effect of lisinopril.

Please ask your doctor to reevaluate your diet. To help you prepare for this conversation, you might want to check out our eGuide to Blood Pressure Solutions. This online resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com.

Q. I saw my doctor because the corners of my mouth were cracked and extremely painful. Imagine my surprise when I read on the label of the prescription “diaper cream”.

As a former childminder, I know that many diaper rashes are caused by a fungal infection. The cream helped lighten my mouth within a few weeks.

My doctor also recommended a B-complex vitamin. Since I started it, I haven’t had any issues with the corners of my mouth.

A. There is no single explanation for these very painful cracks at the corners of the mouth (angular cheilitis). Doctors may blame them for an overgrowth of yeast or a vitamin deficiency. Antifungal creams such as miconazole are often effective. Over-the-counter hydrocortisone can also speed healing.

(In their column, Joe and Teresa Graedon respond to letters from the reader. Write to King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them through their website: www.PeoplesPharmacy .com.)

Share.

Comments are closed.